Numerische Mathematik

, Volume 119, Issue 3, pp 585–611 | Cite as

Reproducing kernels of generalized Sobolev spaces via a Green function approach with distributional operators



In this paper we introduce a generalized Sobolev space by defining a semi-inner product formulated in terms of a vector distributional operator P consisting of finitely or countably many distributional operators P n , which are defined on the dual space of the Schwartz space. The types of operators we consider include not only differential operators, but also more general distributional operators such as pseudo-differential operators. We deduce that a certain appropriate full-space Green function G with respect to L := P *T P now becomes a conditionally positive function. In order to support this claim we ensure that the distributional adjoint operator P * of P is well-defined in the distributional sense. Under sufficient conditions, the native space (reproducing-kernel Hilbert space) associated with the Green function G can be embedded into or even be equivalent to a generalized Sobolev space. As an application, we take linear combinations of translates of the Green function with possibly added polynomial terms and construct a multivariate minimum-norm interpolant s f,X to data values sampled from an unknown generalized Sobolev function f at data sites located in some set \({X \subset \mathbb{R}^d}\). We provide several examples, such as Matérn kernels or Gaussian kernels, that illustrate how many reproducing-kernel Hilbert spaces of well-known reproducing kernels are equivalent to a generalized Sobolev space. These examples further illustrate how we can rescale the Sobolev spaces by the vector distributional operator P. Introducing the notion of scale as part of the definition of a generalized Sobolev space may help us to choose the “best” kernel function for kernel-based approximation methods.

Mathematics Subject Classification (2000)

Primary 41A30 65D05 Secondary 34B27 41A63 46E22 46E35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams R.A., Fournier J.J.F.: Sobolev Spaces, 2nd edn. Pure and Applied Mathematics, vol. 140. Academic Press, New York (2003)Google Scholar
  2. 2.
    Berlinet A., Thomas-Agnan C.: Reproducing Kernel Hilbert Spaces in Probability and Statistics. Kluwer Academic Publishers, Boston (2004)MATHCrossRefGoogle Scholar
  3. 3.
    Bouhamidi A.: Pseudo-differential operator associated to the radial basis functions under tension. ESAIM: Proc. 20, 72–82 (2007)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Bouhamidi A., Le Méhauté A.: Radial basis functions under tension. J. Approx. Theor. 127, 135–154 (2004)MATHCrossRefGoogle Scholar
  5. 5.
    Buhmann M.D.: Radial Basis Functions: Theory and Implementations. Cambridge University Press, Cambridge (2003)MATHCrossRefGoogle Scholar
  6. 6.
    Duchon J.: Splines minimzing rotation-invariant semi-norms in Sobolev spaces. In: Schempp, W., Zeller, K. (eds) Constructive Theory of Functions of Several Variables, pp. 85–100. Springer, Berlin (1977)CrossRefGoogle Scholar
  7. 7.
    Fasshauer G.E.: Meshfree approximation methods with Matlab, interdisciplinary mathematical sciences, vol. 6. World Scientific Publishers, Singapore (2007)Google Scholar
  8. 8.
    Fasshauer, G.E., Ye, Q.: Reproducing kernels of Sobolev spaces via a green function approach with differential operators and boundary operators.(submitted)Google Scholar
  9. 9.
    Hörmander, L.: The Analysis of Linear Partial Differential Operators I. In: Classics in Mathematics, Springer, Berlin (2004)Google Scholar
  10. 10.
    Kybic J., Blu T., Unser M.: Generalized sampling: a variational approach—part I and II: theory. IEEE Trans. Signal Proc. 50(8), 1965–1985 (2002)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Light W.A., Wayne H.: Spaces of distributions, interpolation by translates of a basis function and error estimates. Numer. Math. 81, 415–450 (1999)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Madych W.R., Nelson S.A.: Multivariate interpolation and conditionally positive definite functions II. Math. Comp. 54, 211–230 (1990)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Schaback, R.: Spectrally optimized derivative formulae. In: Data Page of R. Schaback’s Research Group (2008)Google Scholar
  14. 14.
    Schaback R., Wendland H.: Kernel techniques: from machine learning to meshless methods. Acta Numerica 15, 543–639 (2006)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Schölkopf B., Smola A.J.: Learning with Kernels: Support Vector Machines, Regularization, Optimization, and Beyond. MIT, Cambridge (2002)Google Scholar
  16. 16.
    Schweikert D.G.: An interpolation curve using a spline in tension. J. Math. Phys. 45, 312–317 (1966)MathSciNetMATHGoogle Scholar
  17. 17.
    Smola A.J., Schölkopf B., Müller K.R.: The connection between regularization operators and support vector kernels. Neural Netw. 11, 637–649 (1998)CrossRefGoogle Scholar
  18. 18.
    Stein E.M., Weiss G.: Introduction to Fourier Analysis on Euclidean Spaces. Princeton University, Princeton (1975)Google Scholar
  19. 19.
    Stein M.L.: Interpolation of Spatial Data, some theory for kriging, Springer Series in Statistics. Springer, New York (1999)Google Scholar
  20. 20.
    Wahba G.: Spline Models for Observational Data, CBMS-NSF regional conference series in applied mathematics, vol. 59. SIAM, Philadelphia (1990)Google Scholar
  21. 21.
    Wendland H.: Scattered Data Approximation. Cambridge University, Cambridge (2005)MATHGoogle Scholar
  22. 22.
    Ye, Q.: Reproducing Kernels of Generalized Sobolev Spaces Via a Green Function Approach with Differential Operators. Technical Report of Illinois Institute of Technology (2010). Available at:
  23. 23.
    Yuille, A.L., Grzywacz, N.M.: The motion coherence theory. In: Proceedings of the International Conference on Computer Vision. IEEE Computer Society, New York, pp 344–353 (1988)Google Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Department of Applied MathematicsIllinois Institute of TechnologyChicagoUSA

Personalised recommendations